Journal of Mathematical Biology

, Volume 35, Issue 3, pp 321–343 | Cite as

Bifurcations in haploid and diploid sequence space models

  • Ellen Baake
  • Thomas Wiehe


 Deterministic models of mutation and selection in the space of (binary) nucleotide-type sequences have been investigated for haploid populations during the past 25 years, and, recently, for diploid populations as well. These models, in particular their ‘error thresholds’, have mainly been analyzed by numerical methods and perturbation techniques. We consider them here by means of bifurcation theory, which improves our understanding of both equilibrium and dynamical properties.

In a caricature obtained from the original model by neglecting back mutation to the favourable allele, the familiar error threshold of the haploid two-class model turns out to be a simple transcritical bifurcation, whereas its diploid counterpart exhibits an additional saddle node. This corresponds to a second error threshold. Three-class models with neutral spaces of unequal size introduce further features. Such are a global bifurcation in haploid populations, and simple examples of Hopf bifurcations (as predicted by Akin’s theorem) in the diploid case.

Key words: Sequence space Selection Mutation Error threshold Hopf bifurcations 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Ellen Baake
    • 1
  • Thomas Wiehe
    • 2
  1. 1.Max-Planck-Institut für Entwicklungsbiologie, Spemannstr. 35, D-72076 Tübingen, Germany. email: ellen@mpib-tuebingen.mpg.deDE
  2. 2.Department of Integrative Biology, University of California, Berkeley, CA 94720, USAUS

Personalised recommendations